Seizure drug may turn skin blue

April 30, 2013

A medication used to treat seizures, ezogabine (Potiga, Valeant), can cause blue skin discoloration, the Food and Drug Administration (FDA) warns, and it is unknown whether the pigmentation changes are reversible.

 

A medication used to treat seizures, ezogabine (Potiga, Valeant), can cause blue skin discoloration, the Food and Drug Administration (FDA) warns, and it is unknown whether the pigmentation changes are reversible.

The drug, approved as an adjuctive for partial-onset seizures in patients ages 18 and older, has reportedly caused cases of blue pigmentation of the skin on and around the lips or in the beds of fingernails and toenails, the FDA states. More widespread involvement of the face and legs has also been reported. Skin discoloration typically occurred after patients took Potiga for four years, but it was reported sooner in some patients.

Additionally, the drug may cause scleral and conjunctival discoloration on the whites of the eyes and inside the eyelids.

“Patients should not stop taking Potiga without taking to their healthcare professional right away,” the FDA said.

The FDA urged healthcare professionals to report adverse events and side effects related to ezogabine to the administration’s MedWatch Safety Information and Adverse Reporting Program